Open Access
December, 1969 On the Probability of Large Deviations and Exact Slopes
Gerald L. Sievers
Ann. Math. Statist. 40(6): 1908-1921 (December, 1969). DOI: 10.1214/aoms/1177697275


The purpose of this paper is to investigate a certain probability of a large deviation for a sequence of random variables $\{W_n\}$ which have moment-generating functions. We will assume that the mean of $W_n$ is given by $n\mu_n$ and the variance by $n\sigma_n^2$, where $\{\mu_n\}$ and $\{\sigma_n^2\}$ are covergent sequences. We seek the limit, as $n \rightarrow \infty$, of the expression $n^{-1} \ln P\lbrack W_n > na_n \rbrack,$ where $\{a_n\}$ is a convergent sequence with $\lim a_n > \lim \mu_n$. It is shown that, if the moment-generating function of $W_n$ satisfies certain limiting conditions, the above expression has a limit which depends on certain limits of this moment-generating function and its derivative. This result can be used in the computation of exact slopes for test statistics whose moment-generating function is known under the null hypothesis. Some applications are given.


Download Citation

Gerald L. Sievers. "On the Probability of Large Deviations and Exact Slopes." Ann. Math. Statist. 40 (6) 1908 - 1921, December, 1969.


Published: December, 1969
First available in Project Euclid: 27 April 2007

zbMATH: 0193.46701
MathSciNet: MR260087
Digital Object Identifier: 10.1214/aoms/1177697275

Rights: Copyright © 1969 Institute of Mathematical Statistics

Vol.40 • No. 6 • December, 1969
Back to Top